Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Salt Lake City, UT

August 21, 2001Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 5:39 PM MDT for Kane County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2001, 5:39 PM MDT (23:39 UTC)
Expired
Aug 21, 2001, 6:15 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS55 KSLC 212341
SVRSLC
UTC025-220015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL KANE COUNTY...OR ABOUT 28 MILES
  NORTH OF PAGE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN KANE COUNTY AT 550 PM MDT
OVER RURAL NORTHEASTERN KANE COUNTY AT 610 PM MDT

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 3738 11175 3718 11166 3740 11111 3750 11120
          3754 11130

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:30 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 21, 4:30 PM MDT, 1 hour 9 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT TUE AUG 21 2001

SYNOPSIS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING SOMEWHAT
TODAY...THERE WILL BE ENOUGH MOISTURE REMAINING FOR DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...WITH THE
APPROACH OF A SHORT WAVE TROUGH. DRYING WILL CONTINUE FROM THE WEST
ON WEDNESDAY.

DISCUSSION...MODELS INDICATE DRIER AIR MOVING INTO THE AREA FROM THE
SOUTHWEST TODAY.  HOWEVER...A SHORT WAVE TROUGH IS EXPECTED TO MOVE
INTO EASTERN NEVADA BY THIS AFTERNOON PROVIDING DYNAMICS OVER
MOST OF THE FORECAST AREA. THE GREATEST INSTABILITY IS EXPECTED OVER
THE NORTH ASSOCIATED WITH THE 300 MB JET. THUNDERSTORMS COULD GET
QUITE STRONG AND INDICATIONS ARE THAT SEVERE THUNDERSTORMS MAY BE
POSSIBLE...ESPECIALLY IN THE NORTHWEST THIS AFTERNOON AND EVENING. I
TRIED TO INDICATE THIS POSSIBILITY WITH A MENTION OF STRONG GUSTY
WINDS ASSOCIATED WITH THUNDERSTORMS OVER THE NORTHWEST TODAY. THE
ATMOSPHERE SHOULD CONTINUE TO DRY FROM THE WEST ON WEDNESDAY...BUT
THERE WILL STILL BE ENOUGH MOISTURE OVER THE EAST FOR LOW CHANCES OF
THUNDERSTORMS.

IN THE EXTENDED PERIOD...DRY CONDITIONS SHOULD PERSIST AS THE HIGH
REMAINS FAR TO THE SOUTH AND WESTERLY FLOW ALOFT CONTINUES.
TEMPERATURES SHOULD REMAIN NEAR NORMAL AS THE MAIN TROUGH OVER THE
NORTHWEST KEEPS THE UPPER LEVEL RIDGE FROM DEVELOPING THROUGH
FRIDAY.  BY SATURDAY RIDGING RETURNS TO THE WEST AND HEIGHTS AND
TEMPERATURES ALOFT BEGIN TO RISE.  HOWEVER THE ATMOSPHERE IS
EXPECTED TO REMAIN DRY THROUGH AT LEAST MONDAY.

SLC 3311 CDC 321- TORONTO

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber26 min
Aug 20, 6:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 20, 7:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Aug 20, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Aug 21, 12:37 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 21, 1:05 PM MDTSevere Thunderstorm WarningSLCKane, Washington40 min
Aug 21, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 21, 3:56 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Aug 21, 4:26 PM MDTFlash Flood WarningSLCEmery, Wayne94 min
Aug 21, 4:46 PM MDTFlash Flood WarningSLCSalt Lake, Utah2 hr
Aug 21, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah29 min
Aug 21, 5:01 PM MDTTornado WarningSLCSalt Lake29 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.